Tornadoes · United States · Texas · 2008

EF0 tornado, Luther, Texas, April 23, 2008

This EF0 tornado ran 0.4 miles across Howard County on April 23, 2008, touching down at 6:55 PM CDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 23, 2008
Touchdown
6:55 PM CDT (23:55 UTC)
Lifted
6:56 PM CDT (23:56 UTC)
On the ground
1 minutes
Path length
0.4 miles (0.7 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Howard County
Touchdown point
32.435, -101.470
Lift-off point
32.435, -101.463
Record number
0804231755-01

What the Weather Service recorded

Strong southeast winds were established during the proceeding night bringing abundant low level moisture to the region. By morning, a surface low located just west of Wink had an associated warm front extending northeastward into Oklahoma. Based on the NWS Midland morning upper air balloon sounding, a very unstable airmass was in place. The potential for large hail, damaging winds, and tornadoes was realized across the Permain Basin, Western Low Rolling plains, and Trans Pecos Regions as an upper level disturbance interacted with atmospheric instability currently in place across the area. In addition, strong low and mid level wind shear resulted in well organized and long lived thunderstorms. The strongest storms, which produced hail up to softball size and multiple tornadoes, developed as outflow boundaries from thunderstorms north of the area converged with the warm front that became stationary during the afternoon. The severe weather events began by mid morning and lasted into the early evening hours.

Trained spotters reported a brief tornado near the community of Luther. No damage was reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

20 minutes of warning. NWS MAF issued a tornado warning for this county at 23:35 UTC, 20 minutes before the tornado touched down, in force until 00:00 UTC.

The county was under a tornado watch, issued at 20:25 UTC and running to 01:49 UTC.

Issued (UTC)ExpiredProductOffice
15:10 UTC20:25 UTCTornado WatchMAF
20:25 UTC01:49 UTCTornado WatchMAF
23:14 UTC23:39 UTCSevere Thunderstorm WarningMAF
23:35 UTC00:00 UTCTornado WarningMAF
23:51 UTC00:15 UTCSevere Thunderstorm WarningMAF
23:55 UTC00:20 UTCTornado WarningMAF

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:55 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the tornado touched down at Apr 23, 6:52 PM CDT, 3 minutes earlier.

Area forecast discussion, Apr 23, 6:52 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
652 PM CDT WED APR 23 2008

.AVIATION...
VFR CONDITIONS ARE EXPECTED TO PERSIST WEST OF A KMAF TO KHOB TO
KFST LINE THIS EVENING. THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND
NORTH OF A STALLED FRONTAL BOUNDARY LOCATED FROM BIG SPRING TO
JUST SOUTH OF SEMINOLE. SURFACE WINDS WILL GRADUALLY SHIFT TO
SOUTHERLY...THEN TO SOUTHWEST BY THE END OF THE TAF FORECAST PERIOD.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 5 PM THIS AFTERNOON TO 7 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...RED FLAG WARNING FROM 6 PM CDT /5 PM MDT/ TO 8 PM CDT /7 PM MDT/
     THIS EVENING FOR THE FOLLOWING ZONES...GUADALUPE
     MOUNTAINS...LOVING...REEVES COUNTY AND UPPER TRANS PECOS...
     VAN HORN AND HIGHWAY 54 CORRIDOR.

&&

03
Hazardous weather outlook, Apr 23, 1:57 PM CDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
157 PM CDT WED APR 23 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
157 PM CDT WED APR 23 2008 /1257 PM MDT WED APR 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA INTO THE
EVENING EAST OF A LINE FROM HOBBS TO NEAR FORT STOCKTON. SOME OF
THESES STORMS WILL BE SEVERE WITH BRIEF HEAVY RAIN. THE BEST
CHANCE FOR SEVERE WEATHER AND RAIN WILL BE NORTH AND EAST OF A
LINE FROM NEAR SEMINOLE...TO STANTON...TO GARDEN CITY. LARGE
HAIL...DAMAGING WIND...AND ISOLATED TORNADOES WILL BE POSSIBLE.

FIRE WEATHER CONCERNS REMAIN HIGH ACROSS SOUTHEAST NEW MEXICO AND
THE UPPER TRANS PECOS INCLUDING VAN HORN AND THE GUADALUPE
MOUNTAINS WHERE DRY AND WINDY CONDITIONS ARE EXPECTED. A RED FLAG
WARNING IS IN EFFECT FOR THAT AREA.

ALSO ISOLATED DRY LIGHTNING IS A CONCERN IN AND AROUND THE DAVIS
MOUNTAINS AND INTO THE FORT STOCKTON AREA AS THE DRY AIR MOVES
EAST AS STORMS DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DRY AIR WILL MOVE FARTHER EAST THURSDAY AND FIRE WEATHER CONCERNS
WILL REMAIN ELEVATED WITH VERY DRY AIR AND WARM TEMPERATURES...
ESPECIALLY IN THE GUADALUPE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY EAST OF A SEMINOLE TO FORT
STOCKTON LINE. SPOTTERS AND EMERGENCY MANAGERS IN THIS AREA SHOULD
MONITOR DEVELOPING WEATHER CONDITIONS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Apr 23, 4:53 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
453 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             4 E SEMINOLE            32.72N 102.58W
04/23/2008  E0.88 INCH       GAINES             TX   TRAINED SPOTTER

&&

CDANIELS
Local storm report, Apr 23, 5:20 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
520 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             SAND                    32.70N 102.18W
04/23/2008  E1.00 INCH       DAWSON             TX   PUBLIC

&&

DH
Local storm report, Apr 23, 5:29 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
529 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     HAIL             14 NW SNYDER            32.86N 101.09W
04/23/2008  E0.88 INCH       SCURRY             TX   TRAINED SPOTTER

&&

CDANIELS
Local storm report, Apr 23, 5:39 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
539 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             SEMINOLE                32.72N 102.65W
04/23/2008  E0.88 INCH       GAINES             TX   LAW ENFORCEMENT

&&

DH
Local storm report, Apr 23, 6:24 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
624 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             6 WSW ACKERLY           32.49N 101.81W
04/23/2008  E2.75 INCH       MARTIN             TX   TRAINED SPOTTER

            OCCURRED AT FM26 AND FM2002

&&

DH
Local storm report, Apr 23, 6:41 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
641 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             3 SSE ACKERLY           32.48N 101.70W
04/23/2008  E1.00 INCH       MARTIN             TX   PUBLIC

&&

DH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Midland Regional, TX (KMAF), 12:00Z

11.9 hours before the tornado, 88 km from the path. April 23, 2008.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2797 joules per kilogram, CIN -117, lifted condensation level 758 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-04-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 219 square meters per square second, 0 to 6 km bulk shear 49 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2797 J/kg
Mixed-layer CIN
-117 J/kg
Surface CAPE
2087 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
49 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
1.8
Supercell composite
13.3
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

Midland Regional, TX (KMAF), 00:00Z

0.1 hours after it, 88 km from the path. April 24, 2008.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 714 joules per kilogram, CIN -196, lifted condensation level 2121 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-04-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 86 square meters per square second, 0 to 6 km bulk shear 42 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
714 J/kg
Mixed-layer CIN
-196 J/kg
Surface CAPE
2574 J/kg
Mixed-layer LCL
2121 m above ground
0-6 km bulk shear
42 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1
0-3 km lapse rate
8.2 K/km

Open this sounding in Storm Lab

The surface observations

Big_spring (BPG), 25 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:06 UTC78.860.8160° 20 kt251009.1
22:26 UTC78.860.8150° 17 kt241008.5
22:50 UTC80.659160° 16 kt261008.5VCTS
23:06 UTC80.659150° 14 kt201008.5
23:26 UTC80.655.4160° 14 kt1008.8VCTS
23:46 UTC80.651.8190° 12 kt171008.8VCTS
00:06 UTC71.657.220° 10 kt251010.2TS
00:26 UTC69.857.250° 15 kt201009.5
00:46 UTC69.857.260° 14 kt1009.5
01:07 UTC69.857.270° 14 kt191010.2
01:26 UTC66.257.280° 19 kt221009.8
01:49 UTC64.457.290° 14 kt1010.2

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Midland/Odessa radar (KMAF), 87 km away, was scanning. The volume nearest the touchdown began at 23:55 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:57 UTCTORNADO14 Se LamesaDawson, TXREPORTED BY GREG MORGAN CH7 357-401PM CDT
23:16 UTCHAIL 2.756 Wsw AckerlyMartin, TXOCCURRED AT FM26 AND FM2002
23:20 UTCHAIL 13 Sse AckerlyMartin, TX
23:45 UTCHAIL 1GailBorden, TXHAIL COVERED THE GROUND.
00:00 UTCHAIL 1.75GailBorden, TX
00:00 UTCHAIL 1.75LamesaDawson, TX
00:00 UTCHAIL 2.75LamesaDawson, TX
00:04 UTCHAIL 1.753 Wsw LamesaDawson, TX
00:06 UTCHAIL 1.751 S LamesaDawson, TX
00:10 UTCHAIL 4.251 S LamesaDawson, TX
00:15 UTCHAIL 2.75LamesaDawson, TX
00:30 UTCHAIL 0.7514 E GailBorden, TX

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2008 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of April 23, 2008

19 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 232:34 PM CDTEF0Scurry, TX5.150$10,000
April 232:50 PM CDTEF1Scurry, TX1.7100$20,000
April 232:54 PM CDTEF0Fisher, TX0.150
April 233:40 PM CDTEF0Fisher, TX0.150
April 233:45 PM CDTEF0Dawson, TX0.450
April 233:56 PM CDTEF0Dawson, TX1.1150
April 233:56 PM CDTEF0Gaines, TX2.6200
April 234:08 PM CDTEF0Dawson, TX0.150
April 234:17 PM CDTEF0Jones, TX0.150
April 234:29 PM CDTEF0Jones, TX0.150
April 234:35 PM CDTEF0Jones, TX6.1300$12,000
April 235:25 PM CDTEF0Osage, OK0.150
April 235:29 PM CDTEF0Dawson, TX0.425
April 235:30 PM CDTEF0Shackelford, TX0.150
April 235:32 PM MDTEF1Morrill, NE1.5350$300,000
April 236:56 PM CDTEF0Erath, TX2.250$20,000
April 236:58 PM CDTEF0Erath, TX7.2125$50,000
April 237:40 PM CDTEF0Hood, TX1.440$60,000
April 239:35 PM CDTEF2Tarrant, TX0.3100$1.0 million

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.